Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 317, NWS Midland/Odessa, TX

July 23, 1997Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 1997, 6:29 PM CDT for Brewster County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 1997, 6:29 PM CDT (23:29 UTC)
Expired
Jul 23, 1997, 7:00 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Brewster County, TX

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 1997-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 1997-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1381 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 232330 RRA
SVRMAF
TXC043-240000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
629 PM CDT WED JUL 23 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WESTERN TEXAS

   ...EASTERN BREWSTER COUNTY
 
AT 626 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 44 MILES SOUTHWEST OF SANDERSON OR 29 MILES NORTHEAST
OF PANTHER JUNCTION MOVING NORTH AT 5 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVvY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:59 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 23, 1:59 PM CDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
157 PM CDT WED JUL 23 1997

COVERAGE OF TSRA INCREASING OVER TRANS-PECOS AND MTN AREAS ATTM.
APPEARS SFC BOUNDARY MENTIONED IN PREVIOUS AFDMAF...COMBINED WITH
WEAK SHEAR AXIS ALOFT...HAS RESULTED IN PERSISTENT...SLOW-MOVING
TSRA OVER THIS AREA. SOME RETURNS GREATER THAN 40 DBZ NOW ALSO SEEN
ON RADAR CLOSER TO KMAF AREA. ISOLATED RAINFALL AMOUNTS OVER TWO
INCHES HAVE BEEN ESTIMATED ON DOPPLER RADAR...WHICH IS LIKELY CLOSE
TO REALITY DUE TO LACK OF HAIL CONTAMINATION.

EXPECT MOST CONVECTION TO DIE NEAR OR SHORTLY AFTER SUNSET...AS
OUTFLOW BOUNDARIES SHOULD CONTINUE TO BE THE DOMINANT FORCING
MECHANISM. FAVORED ETA NOT QUITE AS AGGRESSIVE WITH BOUNDARY LAYER
MOISTURE THU MORNING...BUT STILL WOULD EXPECT MORNING LOW CLOUDS TO
DEVELOP OVER SE ZONES WITH MAF NEAR THE EDGE. AS I EXPECT ONGOING
CONVECTION TO CARRY OVER INTO BEGINNING OF THE OVERNIGHT PERIOD...
WILL INCLUDE AT LEAST SLIGHT CHANCE EVENING POPS FOR MOST AREAS
TONIGHT. POPS CAN LIKELY BE REMOVED BY EVENING SHIFT AFTER SUNSET.

WITH SYNOPTIC PATTERN VERY PERSISTENT...WILL USE A PERSISTENCE/
GUIDANCE BLEND FOR TEMPS...AND KEEP AT LEAST SLIGHT CHANCE POPS OVER
MUCH OF THE FA ON THU.

MAF  70/91  2/2
CNM  69/93  3/2
MRF  60/84  2/2
P07  72/92  1/-

TJT

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.